Introduction

I had no choice but to develop an interest in heparin-induced thrombocytopenia (HIT). As a medical resident in 1976, I had just read papers in the New England Journal of Medicine and Annals of Internal Medicine (Babcock et al., 1976; Bell et al., 1976) championing different mechanisms of this phenomenon, when a 50-yr-old man came under my care at the Veterans Administration hospital with deep-vein thrombosis (DVT) following back surgery. After intravenous (iv) heparin was infused for 1 wk, he experienced worsening leg signs, new pulmonary emboli (PE), and a fall in platelet count from 441 to 83 X 109/L. Proud of my astuteness, I immediately stopped the heparin, gave a "loading dose" of warfarin (10 mg), protected his lungs with an inferior vena cava (IVC) filter, and confirmed the diagnosis by observing that heparin produced in vitro aggregation of normal platelets in the presence of the patient's platelet-poor plasma. Within days, a necrotic thigh lesion emerged, sepsis and death ensued, leaving me to marvel at the incredibly bad luck that could deal a person both HIT and warfarin-induced skin necrosis. Today we understand that these two drug reactions are not coincidental and that the warfarin therapy likely contributed to the catastrophic outcome. We published this case 27 yr later, including it within a case series illustrating the dangers of warfarin use during acute HIT (Srinivasan et al., 2004).

Sealing a personal abiding clinical interest in HIT were five more cases I encountered during my first 3 mo of Hematology Fellowship. As impressionable as my first case was, each of these proved more dramatic and more challenging than the last, such that I can still recount many details. For example, one middle-aged man was admitted for leg pain and swelling, and received heparin while awaiting a contrast venogram. The test was postponed through the weekend when he was mistakenly served breakfast. All signs and symptoms resolved in the interim, and the venogram proved negative, but on discharge, walking to the door, he collapsed. Brought back to life by electric countershock, he was found to have suffered a massive anterior myocardial infarction (MI); also discovered was a precipitous fall in the platelet count on a blood sample drawn that morning but not checked until post-arrest (Rice and Jackson, 1981). Another of the patients received heparin for an MI only to develop thrombocytopenia and fatal bowel necrosis 1 wk later. By that time, case series from the University of Missouri had delineated clinical features of the HIT syndrome and highlighted the importance of thromboembolic complications (Rhodes et al., 1977; see Chapter 1).

I first presented Grand Rounds on HIT more than 25 yr ago, also seeking speaking opportunities at state, national, and international society meetings. A small cadre of "HITophiles" naively believed that just getting the word out would greatly diminish the amputations, strokes, PE and deaths afflicting these patients. At lectures, questioners frequently protested that this syndrome had to be incredibly rare or downright imaginary. One venerated practitioner at my hospital assured the audience that he had never seen a case despite using heparin for decades; I restrained myself from pointing out that his resident had just shared with me hospital records indicating that one of his patients had developed low platelets and recurrent multiple arterial and venous clots while receiving more and more heparin. Perhaps we should have known that as awareness increased, case numbers would escalate—my colleagues and I collected 50 cases with thrombotic complications at our institution from the mid-1970s to the mid-1980s (which we felt represented an enormous problem), but by the mid-1990s we were seeing that number of patients each and every year.

My interest in HIT has opened vistas that cannot be gleaned in medical school, concerning issues of medical education, medical orthodoxies and their evolution, medical economics, medicolegal challenges, and relationships between academic medicine, clinical medicine, and industry. It is troubling that even today, some otherwise competent physicians cannot recognize overt HIT in their patients, and that many textbooks (in critical care medicine, vascular medicine, etc.) continue to provide scant guidance. While some new anticoagulant strategies in cardiology quickly become standard practice, sometimes despite marginal benefit, why are contemporaneous advances in the understanding of HIT relatively ignored? Did HIT find a crack, some manner of "perfect storm," as Hematology/ Oncology training shifted emphasis to solid tumors and thrombosis and thought-leaders left the intensive care unit for the laboratory? Whatever the other factors, I believe that a major impediment to the widespread recognition of, and proper treatment for, HIT patients continues to be numerous paradoxes and myths that surround this disorder. Awareness of these paradoxes and myths may allow physicians to advance past these obstacles (Rice, 2004).

0 0

Post a comment